Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
period lasting 3weeks
An_248320 posted:
have been on deposhot for prob husband an i have decided its time 2 get off of it an start a family...thing is...after we decided i had gotten my period an the 1st week was living hell..severe cramps an back pain plus big clumps of blood on the pad. 2nd week wasnt so bad clumps even was gone for like 5 days, then came back its now goin on the 3rd week an im getting worried? is this normal for someone to get off of the depo for so long?
Jane Harrison Hohner, RN, RNP responded:
Dear An: Most likely the answer is , yes expect menstrual changes coming of DepoProvera. It is also common for Depo to have a prolonged effect in delaying the return of regular ovulations.

There have actually been studies on average time to get pregnant after stopping Depo. The bulk of information about conception after DepoProvera is based upon the older 150 mg. deep muscle injection version. While the metabolites of DepoProvera 150 may leave the body between 55-440 days, the mean time for the synthetic progesterone to be no longer detectable is about 160 days. When testing for actual return of ovulation, the range can be 77-425 days with a mean time of 211 days— or seven months (Fotherby, 1986). Another researcher found the mean time to conception after stopping DepoProvera 150mg injections is about 10 months (Pardthaisong, 1980).

What about the newer version DepoProvera 104mg subcutaneous injection? In a very small study the majority of women ovulated within a year, but the average time was 10 months (package insert). Mischell and colleagues (2004) conducted a head to head comparison of the two doses of DepoProvera. In this controlled trial, women were given one shot only, then watched to see when ovulation returned. In the DepoProvera 150 group the average time to ovulation was183 days, while the DepoProvera 104 group the average 212 days. These are both small studies but this early data seems to suggest that, on average, both doses of DepoProvera delay return of ovulation until 6 to 7 months after the last dose.

This does not mean that you will not conceive sooner. These are averages. If you continue to have super painful or erratic bleeding you should return to your OB/GYN or clinic. They might even suggest going on super low dose birth control pills for three months while waiting for the Depo effect to be gone.


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.